Newbie needs some answers??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

PeteM
New Member


Date Joined Jul 2005
Total Posts : 10
   Posted 7/29/2005 1:48 PM (GMT -7)   
eyes  Hello all. Just registered and wondered if anyone may care to share any similar experiences. I have suffered for about 6-8 weeks now with a headache type pain over the left hand side of my head. The pain extends form my neck, behind my ear and my temple throbs. I have a history of depression after losing my mum to cancer. I am a worrier and as with anything that is wrong with me i always fear the worse. I've been on Naproxen,and Codene. Both of these have made no difference at all. My GP is really understanding and i ahve a long history with him. I went back today and he took my blood pressure and lokked into my eyes, both were fine. He has now given me "Almotriptan". He has also referred me to a Consultant Neuroglogist which i'm seeing on monday. I am scared it might be something sinister and i dont think that the worry is helping the pain.
Anybody else have similar symptons. I must also add that i had tension headches diagnoised by a consultant about 4/5 years ago. My scalp at that time was so sore i couldnt touch it. However this time i dont have that feeling. "Worried"
 
Best Regards
 
Pete. smurf

Pegasis
Regular Member


Date Joined May 2005
Total Posts : 118
   Posted 7/29/2005 5:00 PM (GMT -7)   

Hi Pete,

Sorry about your mum. With your history of depression, have you taken any antidepressant medicines? If yes, what did you take, or what are you taking now?

I can understand being worried. You are doing what you need to do now. You've seen your GP, and now you'll be going to a neurologist. Your symptoms can understandably be worrisome. The neurologist might want to have some tests done to rule out anything serious. Don't worry about that. It's routine.

Do you take the medicine with codiene every day? I've learned that some medicines, especially narcotics like codiene, can actually make headaches worse. Your headache gets used to having a certain amount of the medicine and "complains" if it isn't there. You get a headache, so you supply your headache with more medicine. It's called a rebound headache. Be sure to let the neurologist know about any medicines you're taking, how long and how often you take them. It will help the doctor sort out what's going on in your body.

You are on the right road toward solving your problem. It might take longer than you want it to. I know I always want a quick solution! What you're describing does sound like migraine. Migraine headaches are usually confined to one side of the head. You might get a little relief by using some ice on the painful area, and retreating to a quiet, dark room to lie down for awhile.

Write again after your appointment. Let us know how things are progressing for you.

~~Pegasis yeah


Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 7/30/2005 2:43 PM (GMT -7)   

:-)  Hello, I'm fairly new to this message board as well but found it very helpful when I did post a message. I'm sorry to hear about your mum's death.

I suffer from daily chronic migraines and depression. It's difficult to identify the cause and effect relationship, though I was diagnosed with migraines long before depression. Both run in my family.

Your symptoms are very similar to my migraines, pain on one side, throbbing pain, located in my temple, down my neck and behind my ear. I also suffer from tension headaches. I'm a worrier and I have taken all sorts of pain killers with little or no relief. I have no medical training so just because my symptoms are similar doesn't mean they are the same.

A neurologist, psychologist in partnership with my family doctor have been my path to relief though not quite the solution yet. I take a few medications to prevent the migraines, nadolol (a beta blocker) reduces the throbbing, an anti-depressent reduces the depression and the underlying daily headache I suffer from and we're working on finding an anti-epileptic that will increase the threshold at which my migraines are triggered.  I was on neurontin (anti-epileptic) and now I'm on topamax (another anti-epileptic) and I'm having some nasty side effects. I also get botox injections every three months to numb the muscles in my forehead which reduce the tension triggered migraines. For those really bad migraines there are triptan medications (Zomig, Imitrex, Amerge) that are more effective than pain killers.

I have learned that pain killers can be the worst (i.e. Tylenol, Paracetamol, Codeine, Aspirin), they can cause rebound headaches, liver damage and stomach problems. I spend a lot of time weening off pain killers which is very painful. My advice if you are diagnosed with chronic migraines is to use things like relaxation exercises to overcome worrying, exercise (even if it causes headaches they'll eventually get better), avoiding food triggers, lifestyle changes and preventative medications. It will save a lot of pain in the long run.
 
Good luck with the neurologist.
 
:-)
 

Pegasis
Regular Member


Date Joined May 2005
Total Posts : 118
   Posted 7/31/2005 7:13 PM (GMT -7)   

Coquitlam55, Relaxation exercises---that's a really good idea! I've found that to be really helpful. I lie down and concentrate on each body part individually, beginning at my feet, working my way up to my head. A friend gave me a "lesson" that included deep breathing and slow exhaling. When you exhale, you allow the tension to flow out of the body part that you're relaxing. It's been really helpful!

Just so you know, Pete, even the triptans can cause rebound headaches. My doctor didn't tell me that. He gave me a prescription for Maxalt. I took one whenever I got a migraine, which was 5 or 6 times a week for awhile. Then it got to be every day. When I went for a follow-up and he asked how many Maxalts I was taking, he told me I shouldn't be taking it that often. Initially, he told me to reduce my intake by 20% a week. Then, eventually, he let me know that I shouldn't take it any more often than 3 times a week. Now, I have to deal with the milder migraines and save the triptans for the really bad ones.

~~Pegasis yeah


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 8/1/2005 6:22 PM (GMT -7)   

Thanks Pegasis...you know me and my "rebound" speech!!!!

you guys take care....I am here as much as I can be right now....reading lots, posting as much as I can...

Sara


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


Pegasis
Regular Member


Date Joined May 2005
Total Posts : 118
   Posted 8/2/2005 7:03 PM (GMT -7)   

Yes, Sara! I learned it from you! tongue

Glad to hear from you!

~~Pegasis yeah

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 10:14 AM (GMT -7)
There are a total of 2,906,135 posts in 318,924 threads.
View Active Threads


Who's Online
This forum has 158264 registered members. Please welcome our newest member, Whitecat1.
291 Guest(s), 8 Registered Member(s) are currently online.  Details
PeteZa, Rick1310, Kct, Gemlin, xfmlg, 1success, Evanston1, Jessica Jaroff